NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
I was given carbocaine 3% about one week ago for routine fillings and I have not regained my complete range of motion with my jaw. I am no expert but it seems like the Carbocaine caused a "TMJ" like issue with me. I`ve been told to use over the counter pain relievers and to be patient because the issue will self-resolve. Does this sound normal? What should I be doing right now; it`s scary when you can`t eat or follow normal oral care because you can`t open your jaws completely.
I am assuming this injection was for a lower jaw tooth. Restricted mouth opening is a known and not uncommon complication of injections for local anesthesia in the lower jaw. This is usually due to inflammation of the muscle the needle must pass through to get to the exact nerve location. Generally, anti-inflammatories, like ibuprofen or naproxen sodium, can be used along with rest and chewing on the opposite side of the mouth with softer foods. The mouth opening should return to normal after several days but it could take as long as 4 - 6 weeks to get totally back to normal.
You should contact your dentist as some patients should not take these medications for longer periods of time and also to ensure the correct diagnosis. There are some rarer possibilities as well.
Carbocaine has nothing to do with it, and this can happen with any local anesthetic. Hopefully, this will resolve quickly.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University